Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 77, NWS La Crosse, WI

June 23, 1997Grant County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 23, 1997, 1:22 AM CDT for Grant County, Wisconsin. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 23, 1997, 1:22 AM CDT (06:22 UTC)
Expired
Jun 23, 1997, 2:30 AM CDT
In force
68 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Grant County, WI

The radar

The La Crosse radar (KARX), 113 km from the middle of the area, began a volume at 06:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 6.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1997-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3560 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1997-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3560 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

343 
WUUS1 KLSE 230622 RRA
SVRLSE
WIC043-230730-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
122 AM CDT MON JUN 23 1997

* SEVERE THUNDERSTORM WARNING FOR
    GRANT COUNTY - SOUTHWESTERN WISCONSIN

* UNTIL 230 AM CDT
 
* SOME LOCATIONS AFFECTED
    BEETWON
    ROCKVILLE
    LANCASTER

* AT 118 AM LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM
  NEAR CASSVILLE OR 20 MILES NORTHWEST OF DUBUQUE IA. THE STORM WAS
  MOVING EAST AT 25 MPH.

* THE STORM WILL BE NEAR LANCASTER BY 140 AM.

THE MAIN THREAT FROM THIS STORM IS DAMAGING WINDS. DO NOT GO
OUTDOORS.


RACY/NELSON
 

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:08 PM CDT, 11 hours 14 minutes earlier.

Area forecast discussion, Jun 22, 2:08 PM CDT, 11 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
205 PM CDT SUN JUN 22 1997

MAIN CONCERNS OF THE NIGHT ARE CONVECTION AND POSSIBLE HEAVY RAINS.

AT 18Z...SURFACE ANALYSIS HAD WARM FRONT FROM SOUTH DAKOTA ACROSS
CENTRAL IOWA AND INTO ILLINOIS.  SURFACE DEWPOINT TEMPERATURES IN THE
MIDDLE 70S ACROSS CENTRAL IOWA FEEDING NORTH TOWARDS THE FORECAST AREA.
RADAR IMAGERY FROM SOUTH DAKOTA SHOWS THUNDERSTORMS MOVING TO THE EAST
AND BUILDING SOUTH. RADAR COMPOSITE OF UPPER MIDWEST AND SATELLITE
IMAGERY...SHOW SOME SORT OF BOUNDARY RUNNING FROM STORM COMPLEX IN
SOUTH DAKOTA SOUTHEAST AND THROUGH MKT TO LSE TO MSN.  WEAK CONVECTION
SEEN ON KARX AT THIS TIME ALONG THE BOUNDARY. SOUNDER CAPE PRODUCT HAS
VALUES BETWEEN 2100 AND 2900 J/KG OVER THE FORECAST AREA...AND THE
LIFTED INDEX PRODUCTS HAS VALUES NEAR -6.

12Z ETA/NGM FORECAST THE GREATEST 850 MB MOISTURE FLUX CONVERGENCE INTO
NORTHERN SOUTH DAKOTA AT 18Z WHICH RELATES WELL WITH REALITY.  BOTH
MODELS MOVE THIS AREA TO THE EAST NORTHEAST DURING THE NIGHT BUT THE
FORECAST AREA STAYS ON THE EASTERN EDGE OF THE MAXIMA WHICH SEEMS TO
RELATE WELL TO PRESENT BOUNDARY SEEN ON SATELLITE.  ETA FORECAST CAPE
VALUES OF 1800 TO 3500 J/KG DURING THE EVENING AND NIGHTTIME HOURS
ACROSS THE FORECAST AREA. SOUTHEAST MINNESOTA HAS THE GREATEST CYCLONIC
SHEAR DURING THE EVENING HOURS. LOOKING AT 250 MB DIVERGENCE
PATTERN...MODELS ALL FORECAST AN AREA OF UPPER LEVEL DIVERGENCE TO MOVE
SOUTHEASTWARD OVER THE FORECAST AREA BY 06Z.

WITH AN UNSTABLE ATMOSPHERE...A BOUNDARY TO ACT AS A FOCUSING MECHANISM
AND SOME UPPER LEVEL DIVERGENCE EXPECT CONVECTIVE ACTIVITY DEVELOPING
OVER THE DAKOTAS TO MOVE TOWARDS THE SOUTHEAST DURING THE EVENING HOURS
INTO THE FORECAST AREA. ENOUGH SHEAR SHOULD BE PRESENT FOR ORGANIZED
CONVECTION TO MOVE INTO THE AREA...BUT GREATEST SHEAR WILL REMAIN OVER
SOUTHEAST MINNESOTA. WITH THE AMOUNT OF AVAILABLE ENERGY...HEAVY
RAINFALL WILL BE A POSSIBILITYJ. NGM MOS GUIDANCE TEMPERATURES FOR
MINIMUM TEMPERATURES HAVE DONE WELL PAST SEVERAL DAYS AND SEE NO REASON
TO DEVIATE.

NELSON

In the hours before

Local storm report, Jun 22, 11:52 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1151 PM CDT SUN JUN 22 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1120 PM    GRAND MEADOW              MN   WIND DAMAGE
06/22/97   MOWER                          2-4 INCH DIAMETER TREE
                                          LIMBS DOWN

1125 PMP    3 MI S OF OSTRANDER       MN   WIND DAMAGE
06/22/97   FILLMORE                       TREES DOWN ON POWER LINES

BAUMGARDT
Special weather statement, Jun 23, 12:35 AM CDT, 47 minutes before
MNZ086>088-094>096-230800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1235 AM CDT MON JUN 23 1997

...SEVERE THUNDERSTORM WATCH 510 HAS BEEN CANCELLED FOR SOUTHEAST
MINNESOTA...

COUNTIES NO LONGER IN THE WATCH ARE:

       DODGE        OLMSTED          WINONA
       MOWER        FILLMORE         HOUSTON

THE THREAT FOR SEVERE THUNDERSTORMS HAS MOVED SOUTH AND EAST OF THE
COUNTIES LISTED ABOVE.

BAUMGARDT
Special weather statement, Jun 23, 12:37 AM CDT, 45 minutes before
MNZ086>088-094>096-230800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1235 AM CDT MON JUN 23 1997

...SEVERE THUNDERSTORM WATCH #510 HAS BEEN CANCELLED FOR SOUTHEAST
MINNESOTA...

COUNTIES NO LONGER IN THE WATCH ARE:

       DODGE        OLMSTED          WINONA
       MOWER        FILLMORE         HOUSTON

THE THREAT FOR SEVERE THUNDERSTORMS HAS MOVED SOUTH AND EAST OF THE
COUNTIES LISTED ABOVE.

BAUMGARDT
Special weather statement, Jun 23, 1:15 AM CDT, 7 minutes before
MNZ086>088-094>096-230800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
115 AM CDT MON JUN 23 1997

...SEVERE THUNDERSTORM WATCH 510 HAS BEEN CANCELLED FOR NORTHEAST
IOWA...

COUNTIES NO LONGER IN THE WATCH ARE:

       MITCHELL   HOWARD     WINNESHIEK   ALLAMAKEE
       FLOYD      CHICKASAW  FAYETTE      CLAYTON

THE THREAT FOR SEVERE THUNDERSTORMS HAS MOVED SOUTH AND EAST OF THE
COUNTIES LISTED ABOVE.  PERIODS OF THUNDERSTORMS WILL GRADUALLY
DIMINISH AND A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 4AM.

BAUMGARDT
Special weather statement, Jun 23, 1:18 AM CDT, 4 minutes before
MNZ086>088-094>096-230800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
115 AM CDT MON JUN 23 1997

...SEVERE THUNDERSTORM WATCH #510 HAS BEEN CANCELLED FOR NORTHEAST
IOWA...

COUNTIES NO LONGER IN THE WATCH ARE:

       MITCHELL   HOWARD     WINNESHIEK   ALLAMAKEE
       FLOYD      CHICKASAW  FAYETTE      CLAYTON

THE THREAT FOR SEVERE THUNDERSTORMS HAS MOVED SOUTH AND EAST OF THE
COUNTIES LISTED ABOVE.  PERIODS OF THUNDERSTORMS WILL GRADUALLY
DIMINISH AND A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 4AM.

BAUMGARDT
Local storm report, Jun 23, 1:21 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
121 AM CDT MON JUN 23 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0115 AM    CASSVILLE                 WI   60 MPH WIND GUST
06/22/97   GRANT

RKA

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.